Janumet 50/500

rbergman
By rbergman Latest Reply 2009-03-09 11:58:44 -0500
Started 2009-03-05 10:36:09 -0600

Okay, my PCP took me off insulin therapy yesterday and put me on Janumet 50/500mg. This is a combination drug, part Januvia part Metformin. I know pretty much all there is to know about Metformin as that is what our daughter takes daily. I did some research on Januvia as well. Here is what I want to know, since I just started it yesterday (taken twice a day). This morning's fasting BGL was 233 at around 6:30am and I took this morning's pill right after I tested. Just now, 3hrs later, I tested my BGL again and it was 233 still. Has anyone ever used this medication, know how long it takes to start working, and, if you have taken it what sort of side effects, if any, have you experienced. I noticed yesterday after the 1st dosage I had an elevated heart rate and sort of seeing spots, at the office my BGL was 382, after taking the first dose and checking my BGL again when these feelings came over me it was down to 277, 2hrs after lunch it was 179, but then 2 hrs after dinner and after taking second dosage I was back up to 254. Now today, 3hrs after taking it I had no change at all. I knew what to expect with insulin but this pill therapy doesn't seem to be doing anything for me, am I just not giving it enough time maybe?

~Robin


13 replies

Rod Johnson
Rod Johnson 2009-03-09 11:58:44 -0500 Report

I take Janumet 50/1000 and I can not tell you that it alone is what is working but I usually eat what I want but in moderation and my BGL is usually around average 107.

rbergman
rbergman 2009-03-06 20:47:27 -0600 Report

Ok these were my numbers since i stopped insulin 382 in dr. office, 231 2hrs after first pill, 177 after lunch, 253 at dinner. (mar 4th) The next day, fasting 233, 2hr after meal and pill 233 also, 2hr after lunch 241, pre-dinner 235, post dinner and pill 273, midnight (ish) 237 (mar 5).
Today, fasting 234, 2hr after lunch 245, pre-dinner/pill 245.
This is where I'm at right now. I'm still frustrated that it isn't coming down from these highs, but, it hasn't gone back up into the 300-400 like before either. So, I would assume that means this medication is working to at least maintain, just not drop my numbers?

rbergman
rbergman 2009-03-07 08:37:19 -0600 Report

This morning my fasting was 245, thats 3 readings in a row with the same exact number. My husband was concerned that maybe my meter wasn't working right (it has been some time since I used it on a regular basis daily) anyway, when Laura got up and ready to do her fasting I had her get enough blood to test with her own meter AND mine just to see if there may be an issue with my meter, well, she got a 91 on her meter and a 97 on mine, so, obviously my meter is working right. I also got to thinking, the kids had won cupcakes yesterday at the diabetes day camp (yes, I thought it was odd to have a cake walk as an event but anyway), last night I did eat one of the cupcakes, with the icing on it, the fact that it didn't raise my BGL is a good thing, so I'm convinced that this med must be maintaining my BGL just not dropping it. I go back to the doc on Wed so I'm hoping she either increases the dosage or adds something else to get me down and out of the 200s, the sluggish feeling and headaches are killing me day after day with being high.

lipsie
lipsie 2009-03-06 01:25:50 -0600 Report

I know about the metformin but not the other so well, I really worry with you having chest pains, that to me sounds dangerous. It really couldn't hurt to make a call to the doctors office and express your concerns to the nurse, double check it'll be okay and it's normal…let us know how it goes too. I'll be thinking of you. *Hugz* Sheila

Judimar
Judimar 2009-03-06 01:55:05 -0600 Report

Hi Robin!

I didn't take the exact medication you are now on, but my doctor did have me try Januvia at one time. She gave me two weeks of samples to try it before filling a prescription. I found that with taking the Metaformin and Januvia as she directed me that my BG readings were in the mid 180's to 200's. I gave it a week and then contacted her nurse and told her what was happening. She told me to stop taking them and the doctor and I would discuss other options when I went into see her again in a week's time.

At the appointment, the doctor told me she hadn't heard of the reaction I was having but for my reading to go up so drastically in so short of time she could not think of anything else causing the problems. She then spoke to me about trying Byetta which I resisted initially. It took her some convincing but I did finally agree to try. My readings are much better now.

Yes it will take your body a little time to adjust to any medications, but if something concerns you do not hesitate to call and speak to either the doctor's nurse or the doctor. Your health is important to you and to your family.

Please know my thoughts and prayers are with you and your family.

dyanne
dyanne 2009-03-05 23:43:27 -0600 Report

Hi Robin, I cant believe what you are going through. You have had so much stress. I have never been on this med I am on insulin 70/30. When I did take metformin it did give me problems with my heart, Iam not telling you this to make you worry… just wanted to let you know I guess it is a pretty unusual side effect but it did put me in the hospital.
Maybe the feeling in your chest is a side effect from the januvia ??? Hope you find a solution fast. Also how is Laura doing? I hope she is doing well.
Hugs dyanne

2009-03-05 21:31:10 -0600 Report

I know nothing about oral meds, thank goodness good old insulin is still working for me. I would just keep in mind what the others said. It sounds like it takes a while for your body to adjust to this. There have got to be more Type 2's out there who can help you with this. I hope it kicks in and does it's job. Keep me posted, Hugs

DawnRJackson
DawnRJackson 2009-03-05 11:14:33 -0600 Report

When I took it I didn't have any of the side effects you mentioned. Initially it worked okay for me, but then it seemed to quit working entirely and my BG levels crept back up.

I know that it can take a few weeks for the Metformin part to be therapeutic but I think that the Januvia part works sooner than that.

I also had severe stomach upset while taking it, the Januvia part of Janumet works in a similar way as Byetta does so it slows stomach emptying which probably exacerbated the trouble I was having with the Met part of it.

I also noticed when I had the stomach problems my numbers were a little higher too just from that added stress. If you aren't seeing better results in another day or so I'd let the Doc know.

rbergman
rbergman 2009-03-05 13:26:50 -0600 Report

Well I'm now up to 241, not the direction of change I was looking for, was hoping for at least a little lower number than the 233 I previously got. This waiting game is not a good thing for a person like me who has no patience lol

Thanks for your input.
~Robin

rbergman
rbergman 2009-03-05 18:22:44 -0600 Report

5:20pm and still at 235. Am worried that these constant highs waiting for this pill to start doing it's job is dangerous. More stress…just what I need in my life right now.

rbergman
rbergman 2009-03-05 21:23:14 -0600 Report

8:20pm , 2hrs after meal and taking medication, BGL is 273, going up instead of coming down, and I really don't like the chest pain I get for a couple hours after taking this stuff.

kdroberts
kdroberts 2009-03-05 11:04:15 -0600 Report

Januvia takes a little while to work fully, a few days you will notice it. Metformin can take a while to work fully too, sometimes 4 weeks or so, and you are on a low dose of that so you may not really notice much from the metformin.

There are a few standard side effects to Januvia like upper respiratory tract infections and tooth pain I've heard, I never had those when on it. I have a problem with that class of drug because the way it works has not been properly studied and no on knows the medium to long term effects in might have on the body as a whole.

You still have to eat well and exercise or the drug will do nothing.